Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 171, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 5, 2003, 5:43 PM EDT for Chesterfield County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 5:43 PM EDT (21:43 UTC)
- Expired
- Aug 5, 2003, 6:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 2:45 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
328
WUUS52 KCAE 052143
SVRCAE
SCC025-052215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
543 PM EDT TUE AUG 5 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 615 PM EDT.
* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF PAGELAND...MOVING NORTHEAST
AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PAGELAND.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.
LAT...LON 3475 8051 3460 8039 3462 7985 3481 7992
3481 8051
CDL/RJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:07 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 5, 3:07 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 307 PM EDT TUE AUG 5 2003 DISC: 18Z SURFACE ANALYSIS SHOWS WEAK TROF ALONG THE MOUNTAINS THIS AFTERNOON. SATELLITE SHOWS PARTLY CLOUDY/SUNNY SKIES ACROSS THE AREA THIS AFTERNOON. 88D SHOWS SHRA/TSRA CONTINUING TO DEVELOP ACROSS THE NORTHWEST PORTION OF THE CWA THIS AFTERNOON. BOTH GFS/ETA IN GOOD AGREEMENT WITH OVERALL PATTERN TRENDS THROUGH THE PERIOD. THERE AREA SOME SUBTLE DIFFERENCES IN SHORTWAVE POSITIONS AND TIMING...BUT BOTH CONTINUE THE SUMMERTIME TREND OF TROF ACROSS THE EASTERN US AND RIDGE ACROSS THE WESTERN US. AS FOR EXTENDED...PATTERN CONTINUES. SPC HAS AREA IN SEVERE THUNDERSTORM WATCH UNTIL 7 PM THIS EVENING. LOOKS AS THOUGH BEST CHANCE FOR SEVERE WILL BE ACROSS THE NORTHERN PORTION OF THE CWA LATE THIS AFTERNOON/EARLY EVENING. RUC/MESOETA SHOWS S/W TO MOVE ACROSS THE AREA DURING THIS PERIOD. MESOETA HAS ENERGY A BIT FARTHER NORTH...BUT STILL BEST FOCUS ACROSS NORTHERN CWA. ON WEDNESDAY...TROF REMAINS ACROSS THE AREA...BUT MODELS SHOW VERY LITTLE IN THE WAY OF SHORTWAVE ENERGY MOVING ACROSS THE AREA. AT THE SURFACE...WEAK TROF REMAINS ACROSS THE AREA. THIS ALONG WITH DAYTIME HEATING SHOULD BE SUFFICIENT FOR AFTERNOON SHRA/TSRA. THIS SHOULD CONTINUE INTO WEDNESDAY EVENING/NIGHT. BETTER CHANCES ACROSS THE AREA ON THURSDAY WITH BETTER UPPER SUPPORT ALONG WITH SLIGHTLY STRONGER FRONTAL BOUNDARY/TROF. GUIDANCE AND LOCAL EQUATIONS SIMILAR THROUGH THE PERIOD WITH BOTH POPS AND TEMPERATURES AND WILL NOT DIFFER MUCH FROM CONSENSUS NUMBERS. FCSTID = 77 CAE 72 90 72 88 / 30 40 30 50 AGS 70 90 70 88 / 30 40 30 50 SSC 72 89 72 87 / 30 40 30 50 OGB 71 90 71 88 / 30 40 30 50 .CAE... GA...NONE. SC...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT TUESDAY FOR ZONES SCC025...SCC039...SCC055...SCC057...SCC061...SCC063...SCC071... SCC079...SCC081...SCC085. LCV
Hazardous weather outlook, Aug 5, 5:01 AM EDT, 12 hours 42 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-051501- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 501 AM EDT TUE AUG 05 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... A WARM UNSTABLE AIRMASS IS IN PLACE OVER THE FORECAST AREA TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE MIDLANDS AND CSRA AND TRIGGER WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME OF THESE STORMS MAY BE SEVERE AND PRODUCE HAIL TO 1 INCH AND WIND GUSTS TO 60 MPH. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL APPROACH THE MIDLANDS AND CSRA WEDNESDAY AND STALL OVER THE AREA. THIS, COMBINED WITH AN UPPER LEVEL SYSTEM, WILL BRING A CHANCE OF ISOLATED OR WIDELY SCATTERED SEVERE THUNDERSTORMS WEDNESDAY INTO THURSDAY. SJN
In the hours before
Special weather statement, Aug 5, 2:13 PM EDT, 3 hours 30 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-052013- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 213 PM EDT TUE AUG 05 2003 A STRONG THUNDERSTORM HAS DEVELOPED NEAR EDGEFIELD IN EDGEFIELD COUNTY. THE STORM WILL MOVE TO THE NORTHEAST AT 15 MILES PER HOUR. THE STRONGER STORMS WILL PRODUCE WIND GUST TO 45 MILES PER HOUR... HAIL TO ONE HALF INCH AND FREQUENT LIGHTNING. THIS STORM WILL MOVE IN TO EASTERN SALUDA...NORTHWEST AIKEN AND SOUTHWEST LEXINGTON COUNTIES THROUGH 4 PM. THE AIRMASS HAS BECOME VERY UNSTABLE AND A FEW THUNDERSTORMS COULD BECOME SEVERE LATER THIS AFTERNOON. ELSEWHERE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND BECOME MORE NUMEROUS THROUGH 5 PM.
Special weather statement, Aug 5, 4:46 PM EDT, 57 minutes before
SCZ015-021-022-052246- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 446 PM EDT TUE AUG 05 2003 AT 450 PM NATIONAL WEATHER SERVICE RADAR SHOWED STRONG THUNDERSTORMS APPROACHING THE LAKE WATEREE AREA FROM NEWBERRY COUNTY. THE STORMS WERE MOVING NORTHEASTWARD AND WILL MOVE INTO THE LIBERTY HILL...WESTVILLE...AND KERSHAW AREAS OF KERSHAW AND LANCASTER COUNTIES BEFORE 700 PM. EXPECT FREQUENT LIGHTNING...WIND GUSTS NEAR 40 MPH...AND RAINFALL AMOUNTS NEAR 1 INCH WITH THESE THUNDERSTORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA UNTIL 700 PM...AND WIND GUSTS NEAR 60 MPH AND HAIL NEAR THREE-QUARTERS OF AN INCH IN DIAMETER IS POSSIBLE. LISTEN FOR LATER STATEMENTS OR WARNINGS FROM THE NATIONAL WEATHER SERVICE. RJL
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 10:33 PM EDT | Flash Flood Warning | CAE | Chesterfield | 117 min |
| Aug 5, 3:32 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 43 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.